|PI or NNRTI for treatment naive?
Mar 2, 2006
I have CD4 of 250 and VL of 90,000. Should I start an NNRTI or PI? Some say to leave PI for last option. I have been recommended either Truvada+Sustiva or Truvada+Norvir with either Reyataz or Lexiva. Is either option preferable? Also, just heard about injectable new drug that blocks virus from attacking health cells--should I wait for this or is it far away? Thank you.
| Response from Dr. Wohl
We have a variety of drug regimens, including those you have listed, to use as initial therapy for HIV. The choice of which might be the best fit for you depends on many things including, but hardly limited to, other medical problems you might have like heart disease, high cholesterol or triglycerides, stomach problems that require acid reducing medications, other medications you are on, what kind of work you do, how your meds will be paid for, what your partner is taking, etc.
Sustiva can cause some initial problems with sleep, dreams and balance but these generally resolve over 4 weeks. Sustiva can raise lipids a bit. The boosted PIs can certainly raise lipids, although probably less so for boosted atazanavir. Sustiva and Truvad will soon come as one pill that combines these meds. A one pill a day (before bed) HIV regimen has been a holy grail that is very alluring. If night time dosing is not for you, a once a day boosted PI is preferable. These kinds of comparative differences are what you need to consider to determine what therapy to start.
As far as meds to block the virus from attaching to healthy cells one, caled Fuzeon, is already being used in patients with limited treatment options. Other drugs that block the virus are being developed and are expected to be available shortly. These are unlikely to be used in persons just starting therapy anytime soon mostly because current regimens such as those you list are so good it is hard to imagine a major shift unless these drugs demonstrate a significant advantage.
I'd recommend you start now with the potent regimen you and your clinician think best suits you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Pee After Foreplay Worried I Have HIV
- Ear Infection After Anal Sex With Condom Does It Mean I Have HIV
- Erectile Dysfunction After Condom Broke Anal Worried I Have HIV
- Flaky Skin After Topping With Condom Does It Mean I Have HIV
- Flu Symptoms After Condom Slipped Worried I Have HIV
- Headache After Condom Popped Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.